Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 162, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 31, 2020, 8:49 PM MDT for Boulder County, Weld County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 8:49 PM MDT (02:49 UTC)
- Expired
- Jul 31, 2020, 9:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Boulder County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
120
WUUS55 KBOU 010249
SVRBOU
COC013-123-010315-
/O.NEW.KBOU.SV.W.0162.200801T0249Z-200801T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
849 PM MDT Fri Jul 31 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southwestern Weld County in northeastern Colorado...
East central Boulder County in northeastern Colorado...
* Until 915 PM MDT.
* At 849 PM MDT, a severe thunderstorm was located 4 miles northwest
of Firestone, or 22 miles southwest of Greeley, moving southeast at
25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Southeastern Longmont, Erie, Firestone, Frederick, Fort Lupton,
Dacono and Mead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4008 10471 4000 10483 4000 10496 4004 10496
4004 10498 4003 10497 4003 10499 4002 10500
4001 10499 4001 10500 4013 10513 4024 10498
TIME...MOT...LOC 0249Z 314DEG 23KT 4017 10501
HAIL...1.00IN
WIND...<50MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:42 PM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 31, 3:42 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 342 PM MDT Fri Jul 31 2020 .SHORT TERM...(This evening through Saturday) Issued at 330 PM MDT Fri Jul 31 2020 There will be two areas of convection over the next few hours. One will be development over the east slopes of the Front Range drifting SSE. These will likely not do well as they move off onto the plains as the plains air mass is quite marginal for supporting convection. This activity should end around sunset. The other is a clump of convection near the northeast corner, which will be dropping south during the late afternoon. Any outflow proceeding westward will be moving into drier air, so there will be little or no progression in that direction. Skies will clear overnight, setting up a Saturday that looks a lot like today. There's less threat of storms in the northeast corner with a bit more drying, while the mountain convection should be similar. .LONG TERM...(Saturday night through Friday) Issued at 330 PM MDT Fri Jul 31 2020 Models keep the upper ridge centered well southwestward of Colorado Saturday night into Monday evening with upper ridge axis well west of Colorado. The jet level flow for the CWA is northwesterly at 30-60 knots through that time frame. Monday overnight, models have the upper axis shifting eastward. There is very little of note concerning any synoptic scale energy through Tuesday night. The low level wind and pressure fields show weak normal diurnal patterns for the winds all five periods. For moisture, precipitable water values come up a bit on Sunday afternoon and evening, with values well over an inch over the plains. Moisture stays around pretty well on Monday. There is pretty decent CAPE around with the highest numbers over the mountains, foothills and adjacent plains late day Monday. Will need pops during the late day periods all three days, with the highest for late day Sunday. Temperature-wise, Sunday's highs are 2-4 C cooler than Saturday's. Monday's readings are close to or a tad lower then Sunday's. For the later days, Tuesday through Friday, models have the upper ridge axis getting into Colorado Tuesday and Wednesday, then getting into the CWA Thursday. There is a weak upper trough progged into the CWA Thursday night into Friday. Will leave the late day 10-40%s pops going all four days. Temperatures warm back up to seasonal normals all four days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 330 PM MDT Fri Jul 31 2020 VFR through Saturday. Isolated thunderstorms will continue over and near the foothills through about 02z, with a slight chance of moving over KBJC and KAPA. Light rain and wind gusts to 30 knots would be possible with the storms. Similar conditions are expected Saturday afternoon, with just a slight chance of any thunderstorm impacts to the Denver area terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad
Hazardous weather outlook, Jul 31, 10:58 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Fri Jul 31 2020 COZ030>051-011700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Fri Jul 31 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will develop in the late afternoon and early evening over the Front Range. There's also a slight chance of a storm around Julesburg and Holyoke. Some of the storms may produce wind gusts to 40 mph, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers or thunderstorms each afternoon and evening with slightly cooler than normal temperatures through Monday. Storms on Saturday should mainly be high based with light rain and gusty winds. Increasing moisture on Sunday may produce stronger storms across portions of the plains through the afternoon and evening. Locally heavy rainfall, strong gusty winds and hail will be possible. Monday through Thursday should see a continuation of afternoon shower activity as temperatures warm to seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
In the hours before
Special weather statement, Jul 31, 5:28 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
528 PM MDT Fri Jul 31 2020
COZ039-040-043-010000-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
528 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHWESTERN ADAMS AND EASTERN BOULDER COUNTIES UNTIL 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niwot, or 28 miles south of Fort Collins, moving
southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thornton, eastern Arvada, Westminster, northeastern Boulder,
Longmont, Broomfield, Northglenn, Brighton, Lafayette, Louisville,
Erie, Federal Heights, Frederick, Dacono, Todd Creek and Niwot.
LAT...LON 4000 10480 3983 10507 4010 10529 4012 10530
4011 10531 4014 10531 4014 10529 4015 10528
4016 10529 4017 10528 4020 10526 4026 10516
TIME...MOT...LOC 2327Z 320DEG 25KT 4015 10519
BOWENLocal storm report, Jul 31, 5:39 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 S HYGIENE 40.15N 105.18W
07/31/2020 M1.00 INCH BOULDER CO TRAINED SPOTTER
&&Special weather statement, Jul 31, 7:09 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
709 PM MDT Fri Jul 31 2020
COZ040-043-010145-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
709 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Firestone, or 20 miles southwest of Greeley, moving southeast at 30
mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northeastern Thornton, northeastern Longmont, Brighton, Firestone,
Frederick, Fort Lupton, Lochbuie, Dacono, Mead and Todd Creek.
LAT...LON 4004 10467 3994 10490 4015 10506 4021 10506
4027 10493
TIME...MOT...LOC 0109Z 325DEG 25KT 4017 10496
BOWENLocal storm report, Jul 31, 7:16 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 N FIRESTONE 40.15N 104.93W
07/31/2020 M0.75 INCH WELD CO TRAINED SPOTTER
&&Special weather statement, Jul 31, 8:04 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Denver CO
804 PM MDT Fri Jul 31 2020
COZ035-038-039-010230-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
804 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 830 PM MDT...
At 804 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carter Lake, or 17 miles southwest of Fort Collins, moving southeast
at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Southwestern Loveland, Berthoud, Lyons, Cedar Cove and Carter Lake.
LAT...LON 4035 10504 4035 10506 4034 10505 4030 10505
4028 10506 4016 10520 4034 10540 4047 10524
TIME...MOT...LOC 0204Z 312DEG 16KT 4035 10525
BOWENLocal storm report, Jul 31, 8:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 W FIRESTONE 40.12N 104.96W
07/31/2020 M0.75 INCH WELD CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:09 PM MDT | Special Weather Statement | BOU | Broomfield | 36 min |
| Jul 31, 7:29 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 15 min |
| Jul 31, 8:04 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 31, 8:20 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 25 min |
| Jul 31, 9:18 PM MDT | Special Weather Statement | BOU | Larimer | 27 min |
| Jul 31, 9:47 PM MDT | Special Weather Statement | BOU | Larimer | 28 min |
| Jul 31, 10:07 PM MDT | Special Weather Statement | BOU | Boulder | 23 min |
| Jul 31, 11:12 PM MDT | Special Weather Statement | BOU | Broomfield | 33 min |
| Aug 1, 2:24 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| Aug 1, 3:03 PM MDT | Special Weather Statement | BOU | Broomfield | 42 min |
| Aug 1, 3:15 PM MDT | Special Weather Statement | BOU | Weld | 30 min |
| Aug 1, 3:56 PM MDT | Special Weather Statement | BOU | Morgan | 49 min |
| Aug 1, 4:00 PM MDT | Special Weather Statement | BOU | Adams | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.